Posted by blueberry on September 22, 2005, at 19:29:14
In reply to WARNING GEODON 50% TARDIVE DYSKINESIA RISK, posted by Jeroen on September 22, 2005, at 11:35:41
A lot of drugs can cause tardive dyskinesia. There are tons of reports of it happening with prozac, zoloft, paxil, and of course any antipsychotic.
I believe I have severe tardive akathisia, from low dose prozac and low dose zyprexa over five years. It's been getting slowly but progressively worse beginning 7 months ago, after doing fine with no problems for 5 years.
My doctor is calling it anxiety. I think he's insane. He has no idea. I totally agree with you, tardive dyskinesias of all types are pure hell.
Treatments can help or even get rid of it though. But just as we have to experiment to find out what works for our depression, we also have to experiment with things to help the dyskinesia. There are things that can help.
I've found low dose remeron to be the most helpful so far, and xanax helps too. But there are plenty of choices including anticholinergic meds, clonidine, inderal, buspirone, benzos, dopamine agonists, gabapentin, or even a simple supplement of magnesium glycinate. Here is a strange one for you...my akathisia can be totally eliminated by taking st johns wort. It's just that after about 3 months, it actually makes me very depressed, and then when I stop, the akathisia returns with a vengence.
Try different things. Something will help. Unfortunatly, these antipsychotics are prescribed for all kinds of things from bipolar to insomnia to depression to agitation to anxiety, but can end up causing much more severe problems either in the short term or the long term. And even common household meds like prozac, zoloft, and paxil are guilty as hell.